|VL increase on Norvir, Fortovase, Epivir, Zerit
May 8, 2000
I'm 48 year old male dx with HIV in 06/98 (cryptococcal meningitis). I became undetectable in about 11/98 on Norvir/Fortovase (400/400)Epivir 150mg, Zerit 30mg (recently increased to 40 although my weight increased from 138 to 160 many months ago. (Started on the PI's plus Combivir instead of Epivir + Zerit but became very anemic so changed in 08/98 to present regimen). Since my HIV dx in 06/98 (cryptococcal meningitis) my CD4s have risen from 49 to 161, with long plateaus. In 01/00 my VL became detectable at about 250, in following monthly tests has vacillated from 75 to 175 and last month was about 1000. Don't have results of genotyping which was just ordered. I am interested in whether four months (11/99-02/00) of anabolic steroids (testosterone, deca durabolin shots monthly, and anadrol daily, to treat lipodystrophy) could have resulted in VL increase. Also, I had several episodes of genital herpes outbreaks which became progressively less severe (finally took a short course of Famvir in 03/00). Also,I was switched from liquid Norvir to capsules about the time of the last undetectable VL test (in 11/99). I pointed out to my doctor that when I took the liquid, which had to be measured into a cup, I was likely getting several drops extra since measuring exactly is difficult, and I wanted to make sure I got a full dose. I understand some people are on 500 and 600 mg bid of Norvir, and wonder if a bit more Norvir would help. I have NEVER missed a dose of meds, although my dosing times typically vary by about 15 minutes, and on a few occasions I've been 45 minutes late. I am writing to get a handle on what questions and/or considerations to take with me when I have my next appointment. Obviously, the next VL and genotype results may tell more, but I'm wondering whether any of this information points in any particular direction as far as future treatment goes (i.e. watchful waiting, fortifying the regimen, changing altogether). If this regimen is failing, should I stay on it until my VL really goes up, or by changing now is there a chance that it may work again in the future? Thank you very much for giving your time.
| Response from Dr. Holodniy
We haven't seen blips in viral load with testosterone, but I don't know of any data with other anabolic steroids. Some steroids might be able to turn on HIV replication. Herpes can also increase viral load transiently, although the viral load increases are usually much lower in people with low or undetectable viral loads. I am not sure I would increase the ritonavir. The standard dose of 600mg may boost the saquinavir, but will result in more toxicity to you. I would wait for the resistance report and your next viral load to make any decisions.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.